Wyoming, 2019High Wind in Wyoming, December 7 to 8, 2019
December 7 to 8, 2019 · NWS CYS · 3 events in 3 counties and zones
High winds were felt across portions of the wind gap areas in southeast Wyoming particularly along Interstate 80 near Arlington and along Interstate 25 at Bordeaux and near Glendo. Highest wind gust reported was 73 mph by a Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were felt across portions of the wind gap areas in southeast Wyoming particularly along Interstate 80 near Arlington and along Interstate 25 at Bordeaux and near Glendo. Highest wind gust reported was 73 mph by a Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 7, 4:09 AM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 7, 4:09 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
409 AM MST Sat Dec 7 2019
.SHORT TERM...(Today and tonight)
Issued at 248 AM MST Sat Dec 7 2019
In the very near term we are most concerned with higher wind today
in the normally wind prone areas of Elk Mountain, Arlington, and
the south Laramie Range to include the Bordeaux area this
afternoon. We continue with the High Wind Warning for those areas.
We will have to watch for some localized blowing snow issues
sections of I-80 and I-25 today.
.LONG TERM...(Sunday through Friday)
Issued at 248 AM MST Sat Dec 7 2019
In the longer term, we are still monitoring an approaching upper
level disturbance moving on the west coast today that will deepen
slightly as it moves across the central Rockies. This could result
in some locally heavier snowfall amounts of 6 to 11 inches in
parts of the Sierra Madre Range Sunday Night into Monday. Farther
east, much lighter amounts up to 6 inches are expected in the
Snowy Range and even less (if anything) farther east into the
lower elevations, although some travel impacts could ensue due to
wind across the I-80 Summit between Cheyenne and Laramie during
the day Sunday. Areas seem more likely to get winter weather
headlines for hazards through Monday would be for Winter Weather
Advisories (less than a foot of now expected) starting early
Sunday morning lingering through the day. Given that an Advisory
seems most likely versus a Winter Storm Watch at this point for the
mountains, we will let the dayshift re-assess snow amounts and
impacts and make the final decision today for any headlines.
Farther on out past Tuesday, the only thing we are noting is a
fast upper system coming down quickly on northwest flow aloft that
could bring a brief shot at snow along the Pine Ridge from Lusk
east to Chadron.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 409 AM MST Sat Dec 7 2019
VFR at all terminals through the period. Westerly winds will
increase over se Wy this morning and affect mainly KRWL to Klar with
some gusts over 30 kts through early this evening. Some mtn snow
showers increasing tonight.
&&
.FIRE WEATHER...
Issued at 248 AM MST Sat Dec 7 2019
Similar to previous forecast, we expect no fire weather concerns
through this weekend and into next week. Windy conditions are
expected across most of southeast Wyoming this weekend with
locally strong winds possible. In the higher elevations, mountain
snows starting toward Sunday morning and lingering into Sunday
evening could result in some blowing snow issues with the heaviest
snowfall amounts of 5 to 10 inches expected in the Sierra Madre
Range.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 AM MST Sunday for WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...JG
LONG TERM...JG
AVIATION...RE
FIRE WEATHER...JG
Hazardous weather outlook, Dec 7, 4:35 AM MST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
435 AM MST Sat Dec 7 2019
WYZ112-114-081145-
Sierra Madre Range-Snowy Range-
435 AM MST Sat Dec 7 2019
This hazardous weather outlook is for portions of south central
Wyoming to include the Sierra Madre and Snowy Ranges.
.DAY ONE...TODAY AND TONIGHT
Windy conditions can be expected today, with wind gusts to near 50
mph possible at times late morning through the afternoon hours.
Blowing snow could significantly reduce visibility at times today. As
this evening approaches, snow chances will significantly increase
late tonight and into Sunday morning.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The snowfall is expected to be the heaviest Sunday morning. Those
in outdoor recreation activities in the mountains, such as backcounty
snow mobiling and cross country skiing, should be alert for the
potential of heavier snowfall by Sunday morning. In heavy snow, trails
could become obscured and navigation could become difficult by
Sunday morning, especially for the Sierra Madre Range where the
heaviest snowfall is expected to occur. Lighter amounts of
snowfall are expected in the Snowy Range.
The snowfall should begin to taper off on Sunday evening.
.Spotter information statement...
SkyWarn Storm Spotter activation is not needed at this time.
WYZ106-110-116-081145-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
435 AM MST Sat Dec 7 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
...HIGH WIND WARNING IN EFFECT TODAY AND TONIGHT...
High winds are expected to develop today and will linger into
tonight for several areas of southern and southeastern Wyoming.
The strongest winds today will be from late morning through the
afternoon hours when wind gusts to near 60 mph will be possible
for the Elk Mountain, Arlington, Buford and Bordeax areas. Those
travelling Interstates 80 and 25 today through these areas should
be prepared for strong crosswinds. This can be especially
impactful to those driving higher profile recreational vehicles
and commercial trucks pulling lighter loads.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Light snowfall is expected by Sunday morning, however the heavier
totals of several inches of accumulation are expected in the
mountains of southern Wyoming. No significant weather is
anticipated for the remainder of the week.
.Spotter information statement...
SkyWarn storm spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
117>119-081145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
435 AM MST Sat Dec 7 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High winds are expected today for areas to the west of Cheyenne
and to the north between Chugwater and Wheatland. Another round of
wintry precipitation moves into the mountains of southern Wyoming
tonight and will linger through late week.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
No hazardous weather is anticipated.
.Spotter information statement...
Skywarn Storm Spotter Activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 7, 6:50 AM MST to 12:14 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.
High Wind, East Platte County
- When
- December 7, 8:10 AM MST to 10:04 AM MST
- Where
- East Platte County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.
High Wind, North Snowy Range Foothills
- When
- December 7, 2:08 PM MST to December 8, 7:08 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 7, 20191 death · $50,000 · 1 event
- High Surf in Hawaii, December 7 to 8, 20197 events
- Winter Weather in Colorado, December 7 to 9, 20197 events
- Flood and Heavy Snow in California, December 7 to 8, 20194 events
- Winter Storm and High Wind in Wyoming, December 7 to 8, 201966 kt wind · 2 events
- Heavy Snow in Idaho, December 7 to 8, 20192 events
- Dense Fog in Utah, December 7, 20191 event
- High Wind in Nebraska, December 7, 201957 kt wind · 1 event
- Heavy Snow in Montana, December 7 to 8, 20191 event
- Heavy Snow in Wyoming, December 7 to 9, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862109, 862110, 862111.